I've been taking Lexapro for almost 3 months now, and was doing well on it until these past couple of weeks. I started out on 10mg, and my doctor had me gradually move up to 20mg when I went through a situation last month that made me realize that 10mg wasn't doing much for my anxiety. I was fine with 15mg, thought that may be my ideal dose, but I moved up to 20mg 2 weeks ago, anyway. Only tried that one day because I was in a fog to the point where I was laying down several times a day. This was right before my doctor's appointment (mid Dec.) - my doctor just said I should take it at night.
I went back down to 15mg, took it at night, but I'm still in this fog all the time. I can function, but I feel very groggy. I look in the mirror, and I look so tired. I'm definitely not anxious any more, but I still feel depressed. My mom and I had an argument this morning, and I just laid down and cried about it. For a long time I felt like Lexapro was working for me - things like that argument with my mom wouldn't have bothered me that much. What I want to know: is this normal? Is this a phase, or is this how I'm supposed to feel all the time on AD's? I tried Citalopram a year and a half ago - my first and only other experience with AD's - and this is how I felt right off the bat. I only tried it two days because there was no way I could drive with it or function normally, and I didn't want to chance that those side effects would lessen or go away. I promised myself I'd never go through that again.
I'm scheduled to see my doctor again in March - it was supposed to be 6-8 weeks from mid-Dec (my last appt.), but that was the earliest time they had open. I know if I made it sound like an urgent concern, they may be able to get me in, but probably with another doctor, or they'd refer me to someone. I just felt so bad this morning - it bothers me that I can be this drugged feeling, and still have this very negative, out of control thinking. I just still cannot cope with upsets, and this is what Lexapro is supposed to be doing, curbing the anxiety and depression, right? I don't know if maybe I should try to go down to 10mg on my own, or I should wait this out and hope I feel better? I think it could partly be PMS or the weather, but this has been 2 weeks that I've felt like crap. How could I go from feeling upbeat and positive to feeling like this in just a week's time? I seriously don't know if I even have enough energy to take a shower!
Here is my experience, on and off Lexapro for about 3 years after trying other AD's. I could tell after only two weeks on Lexapro my depression was MUCH better. But I was so tired, like I had narcolepsy, which I really do have symptoms of that anyway. My anxiety was gone completely after about 5 weeks. My family and friends couldn't believe how calm I was without being on Xanax. Even today I don't have hardly any anxiety. And I did have alot of social anxiety which has disappeared. I totally understand the exhaustion. I did lose interest in going places, whether just visiting or going out. I eventually wouldn't go visit , afraid I would go to sleep. Also I was at one point to where making it to the shower, driving, making something to eat WAS a chore. You could go back down to 15mg, I believe, without any harm, especially after only 2 weeks on 20mg. When I go completely off, I can tell within a few days that I'm more depressed and I get right back on. I never tried 10mg and that may be an option for me. I saw my doctor Monday and she changed me to Prozac to help with the energy problem on Lexapro. But I've heard Prozac doesn't work well with high anxiety. Maybe someone else can give you an idea on that. So I'm going to try Prozac within the next few days and no Lexapro. Just wil have to see. I hope you get some other's thoughts about going down, but that sounds like the thinng to do if you can't get in until March.
Thanks for sharing your experience, KJ. Maybe 10mg would work for you - I think there is even a 5mg dose, but I can't imagine that being enough for most people. 10mg worked well for me during the first few weeks, but then it's like it just lost effectiveness. I probably should've waited longer before moving up to 15mg, though. I'm just unsure of exactly how this stuff works and how long you need to wait before you determine if it's working for you or not. That is interesting - taking Prozac along with Lexapro. I've heard of people taking 2 or more AD's at once. It's usually Wellbutrin coupled with an SSRI (the Wellbutrin counteracts the tiredness and weight gain). With my anxiety, though, I'd be afraid of taking something like Prozac or Wellbutrin. I've heard those can be great for depression, but can make anxiety worse.
I just took 10mg today. I think I'm going to see how that goes. 15mg and higher leaves me in a fog, and I just don't want to live like that if it's at all possible to take a smaller dose and still get positive effects from the medicine.
Earlier this year I lost my newborn son to SIDS and my mother within a day of each other. When this happened in March, my OB / GYN gave me a prescription for Prozac which I never filled thinking that I could work through the grief on my own. Unfortunately, the holidays have amplified the feelings of loss and I presume it will only get worse with my son's first birthday and the anniversary of his death coming up soon. So I saw my family doctor / pediatrician who prescribed Lexapro. I filled the 10 mg Lexapro prescription a few days ago and it has not yet took effect. Can I take both medicines? Or is one better than the other for my situation? I don't think there is a medicine strong enough to take away this kind of pain, but the depression / feelings of worthlessness is so strong that I can barely get through an entire day without crying. While I have never really thought about killing myself, some days I wake up feeling disappointed that I am still alive. Anyway, I just want this medication to work and start feeling better right away! So I thought taking both might help??? Any ideas??
Stacy, I don't think there is a pill that is going to make you feel better, right now anyway. You've been through a trauma, and only time will help that. Your going to be sad, that's totally normal. I think you have to go through the greiving process, to come out the other end. Would you try reading some books on the greiving process, it might help.
I'm very sorry, for both your losses....
xstacey26: You have been through sooooooo much. like the other poster said there's not a pill that will help...I most likely would just go get drunk which is not the answer either. So time, it won't happen overnite, or a weeks, just time will heal. Such a cliche, but so true.
Sunshine0806: NOT taking prozac and lex, not a good combo, still on lex now at 10mg, but I am going to try Prozac. And so far much better on the lower dose of lex, which is 2 days I think LOL kj
stacey - I don't want to downplay what you're going through, but maybe your depression is situational, brought about by these events in your life. I'm not educated enough on mental illness to know all the differences b/w situational and traditional depression, but from what I've read, situational is not ongoing depression and is easier to treat. If you feel that you weren't depressed going into these bad events - haven't had ongoing negative thoughts, suicidal thoughts, hopelessness - then I don't see why you'd be given anti-depressants at all. Like you, I went through a few bad events back-to-back, but these events didn't cause my depression. For the past couple of years, I've become more and more anxious and negative. Depression and suicide are also in my family. I think these events stepped up the depression that was lying dormant - early adulthood is when depression often surfaces. Ask yourself questions about your life leading up to this depressive episode. Only you know if what you're going through is situational or something more.
Everyone goes through tough times and even sometimes wish they didn't have to wake up some mornings. It's the way I handled the events that made me realize that I had a problem. I completely shut down and couldn't face anyone or anything. Anti-depressants take a long time to work - it takes some trial and error to find the right one, and then find the right dose. Are you talking to someone, going to therapy? You may give it some time because of course these tragic deaths would take a toll on anyone. I'm really sorry for your losses. If you feel that you aren't dealing with them normally, starting to feel hopeless, tired all the time, then I would consider Lexapro or Prozac. Does your family doctor know your OB/GYN already prescribed Prozac? I'd definitely consult your family doctor before taking them together. I started out on 10mg Lexapro, and didn't experience side effects other than some tiredness. You may need more or less - it can take some time to find what dose works best for you. Good luck.
KJ - glad to hear you're doing alright on the 10mg Lexapro. I'm back down to 10mg and doing better, too.
I think my cloudiness was partly holiday stress and the icky weather, but whatever the cause(s), I just know I'm doing better on 10mg and feel that that's enough for me now. I can always go up a dose if needed.